Glucagon Side Effects
Since low blood sugar can be fatal, the benefits of glucagon usually outweigh any side effects that may develop. Nausea and vomiting have been reported as potential adverse reactions, but these symptoms could also be caused by low blood sugar in general. If you develop signs of an allergic reaction to glucagon during treatment, such as difficulty breathing, seek immediate medical attention.
An Introduction to Glucagon Side EffectsJust like any medicine, glucagon can cause side effects. However, when used to treat dangerously low blood sugar, the likely benefits of the drug usually far outweigh the possible side effects, since low blood sugar can be fatal. In addition, it can be difficult to know which effects are real side effects of glucagon and which are simply the effects of the low blood sugar.
(This article covers many, but not all, of the possible glucagon side effects. Your healthcare provider can discuss a more complete list with you.)
Possible Side Effects of GlucagonGlucagon has not been studied in placebo-controlled studies (studies that compare the drug to one with no active ingredient), since it would be dangerous to treat low blood sugar with a placebo.
In general, side effects from glucagon are uncommon. Nausea and vomiting have been reported, but such reactions might just be caused by the low blood sugar or the recovery from it, not the glucagon specifically. It is important to place the person on his or her side before they wake up, since vomiting may occur as the person awakens.
Glucagon can temporarily increase or decrease blood sugar and may also temporarily increase the heart rate. For most individuals, these changes are of no real concern. However, such changes could be dangerous for people with heart conditions.
Rarely, allergic reactions have been reported with glucagon. Signs of allergic reactions might include:
- An unexplained rash
- Redness of the face
- Swelling of the mouth or throat
- Difficulty breathing.
It is possible that such reactions might be life-threatening. In the event of an allergic reaction, seek immediate medical attention.